Alert archive / Indiana / Tornado Warnings in 2003

Tornado Warning 6, NWS Louisville, KY

May 9, 2003Crawford County, Harrison County, Indiana

NWS Louisville, KY issued this tornado warning at May 9, 2003, 3:54 PM EST for Crawford County, Harrison County, Indiana. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2003, 3:54 PM EST (20:54 UTC)
Expired
May 9, 2003, 4:45 PM EST
In force
51 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Crawford County, IN, Harrison County, IN

The radar

The Louisville radar (KLVX), 29 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 2:40 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.9 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 862 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 320 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
862 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
841 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
320 m²/s²
0-3 km storm-relative helicity
330 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KLMK 092054
TORLMK
INC025-061-092145-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
454 PM EDT FRI MAY 9 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN CRAWFORD COUNTY IN SOUTH CENTRAL INDIANA
  NORTHERN HARRISON COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 545 PM EDT(445 PM EST)

* AT 351 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER PILOT
  KNOB...OR ABOUT 34 MILES WEST OF LOUISVILLE...MOVING EAST AT 30
  MPH.

* THE TORNADIC STORM IS EXPECTED TO BE NEAR...
  MILLTOWN AROUND 500 PM EDT
  WHITE CLOUD...FRENCHTOWN...DEPAUW AROUND 505 PM EDT
  RAMSEY AROUND 510 PM EDT
  CORYDON...NEW SALISBURY AROUND 515 PM EDT
  CRANDALL...BYRNEVILLE AROUND 520 PM EDT
  NEW MIDDLETOWN AROUND 525 PM EDT

TAKE COVER IMMEDIATELY

LAT...LON 3813 8598 3820 8645 3837 8640 3835 8605
          3825 8596 3818 8596 3817 8592 3813 8593

$$

SMALLCOMB
1 follow-up statement
000 
WFUS53 KLMK 092054 CCA
TORLMK
INC025-061-092145-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
454 PM EDT FRI MAY 9 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN CRAWFORD COUNTY IN SOUTH CENTRAL INDIANA
  HARRISON COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 545 PM EDT(445 PM EST)

* AT 351 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER PILOT
  KNOB...OR ABOUT 34 MILES WEST OF LOUISVILLE...MOVING EAST AT 30
  MPH.

* THE TORNADIC STORM IS EXPECTED TO BE NEAR...
  MILLTOWN AROUND 500 PM EDT
  WHITE CLOUD...FRENCHTOWN...DEPAUW AROUND 505 PM EDT
  RAMSEY AROUND 510 PM EDT
  CORYDON...NEW SALISBURY AROUND 515 PM EDT
  CRANDALL...BYRNEVILLE AROUND 520 PM EDT
  NEW MIDDLETOWN AROUND 525 PM EDT

TAKE COVER IMMEDIATELY

LAT...LON 3813 8598 3820 8645 3837 8640 3835 8605
          3825 8596 3818 8596 3817 8592 3813 8593

$$

SMALLCOMB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this tornado warning went out at May 9, 1:50 PM EST, 2 hours 4 minutes earlier.

Area forecast discussion, May 9, 1:50 PM EST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
250 PM EDT FRI MAY 9 2003

.SHORT TERM...
THUNDERSTORMS HAVE BEGUN TO DEVELOP IN THE MUGGY AIRMASS SOUTH OF
THE WARM FRONT THIS AFTERNOON. THESE STORMS ARE ON THE NORTHERN AXIS
OF DEEPER MID LEVEL MOISTURE AND WE EXPECT THESE STORMS TO CONTINUE
THROUGH THE EVENING.

THE MODELS BRING ANOTHER SHOT OF S/W ENERGY ACROSS THE FORECAST
AREA AROUND 12Z SATURDAY. WE WILL NEED TO KEEP A MENTION OF STORMS
IN THE FORECAST OVERNIGHT ESPECIALLY OVER THE NORTHERN PORTION OF
THE FORECAST AREA.

MAJOR CHANGES ARE IN STORE THIS FORECAST PACKAGE AS THE UPPER LEVEL
LOW OVER THE WESTERN UNITED STATES PROPAGATES TO THE EAST. THE
MODELS ARE A LITTLE SLOWER THAN PREVIOUS RUNS BUT WE STILL EXPECT
TO SEE A COLD FRONT SWEEP ACROSS THE LOWER OHIO VALLEY AROUND 12Z
SUNDAY. THE DYNAMICS WITH THIS SYSTEM WILL BE MOST IMPRESSIVE JUST
TO THE NORTH EAST OF THE CFA BUT WE EXPECT A LINE OF STORMS TO
DEVELOP AHEAD OF THE FRONT AND MOVE ACROSS THE CFA OVERNIGHT. BOWING
SEGMENTS AND WIND DAMAGE WILL BE THE PRIMARY THREAT FROM THESE
STORMS.

THE FRONTAL PASSAGE WILL PUT AN END TO THE THUNDERSTORMS AS ME MOVE
INTO A DRIER AND MORE STABLE NORTHWEST FLOW.

MAV TEMPERATURES LOOK A LITTLE WARM SATURDAY AND WE WILL GO WITH THE
LOWER FWC GUIDANCE VALUES BUT WE DO LIKE THE COOLER MAV TEMPERATURES
ON SUNDAY.

.EXTENDED NOTES...
GENERAL MID-LEVEL TROFINESS OVER THE NERN QUADRANT OF THE CONUS
LOOKS TO KEEP TEMPS ACROSS LMK FA SLIGHTLY BELOW MID MAY
CLIMATOLOGIES FOR A GOOD PART OF NEXT WEEK. PER 6/12Z GFS RUNS, LATE
WED INTO THU A SIG 500MB WAVE DROPS SEWD INTO FA, GENERATING SCT
PCPN POLEWARD OF SFC LOW. HWVR, THERE IS QUITE THE DISCREPANCY IN
HOW THE GFS HANDLES THIS FEATURE COMPARED TO THE LATEST ECMWF RUN,
WHICH TAKES MOST OF THE ENERGY NOW OVER GULF OF ALASKA AND DROPS
THAT INTO A STG EWD PROPAGATING WAVE OVER SWRN CONUS BY 12Z/WED.
THIS RESULTS IN A MUCH WEAKER WAVE DROPPING INTO OHIO RIVER VALLEY.
LATEST GFS ENSEMBLE SERIES ALSO INDICATES A WIDE RANGE OF SOLUTIONS
WITH THIS SYSTEM. THE MEANS ARE PERHAPS LEANING SLIGHTLY TOWARDS
ECMWF SOLN. OVERALL WILL JUST GO WITH A LOW CHC OF -TSRA WED AND
THU. LOW CONFIDENCE IN TS CHCS GIVEN FCST RAOBS FROM 12Z GFS, BUT
GIVEN TIME OF YEAR KEPT CHC TS IN FCST.

.LMK...NONE.

XXV/XVI
Hazardous weather outlook, May 9, 11:30 AM EST, 4 hours 24 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-101100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1230 PM EDT FRI MAY 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
A VERY WARM, MOIST, AND UNSTABLE AIRMASS WILL REMAINS OVER THE
OUTLOOK AREA THROUGH THE OVERNIGHT HOURS, SOUTH OF A WARM FRONT OVER
INDIANA AND OHIO. ISOLATED TO SCATTERED THUNDERSTORMS WILL THEREFORE
BE POSSIBLE. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS
THROUGH TONIGHT, WITH LARGE HAIL AND HIGH WINDS BEING THE PRIMARY
THREATS. ALSO, DUE TO THE AMOUNT OF MOISTURE IN THE ATMOSPHERE,
ANY STORMS WILL PRODUCE VERY INTENSE RAINFALLS, ALONG WITH DEADLY
LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THIS AIRMASS WILL PERSIST INTO SATURDAY, WITH ISOLATED TO SCATTERED
STORMS POSSIBLE. INTO SATURDAY NIGHT, A COLD FRONT WILL PUSH EASTWARD
ACROSS THE REGION. A COMPLEX OF STRONG TO SEVERE THUNDERSTORMS IS
LIKELY TO DEVELOP ALONG AND AHEAD OF THIS FRONT, AS IT MOVES THROUGH
THE OUTLOOK AREA. THIS HAS THE POTENTIAL TO BE A FAIRLY SIGNIFICANT
SEVERE WEATHER EVENT FOR THE AREA.

A SLIGHT TO MODERATE RISK OF SEVERE THUNDERSTORMS IS FORECAST
SATURDAY NIGHT, WITH THE HIGHEST CHANCES OF SEVERE WEATHER ALONG AND
NORTH OF THE OHIO RIVER. LARGE HAIL, DAMAGING STRAIGHT LINE WINDS,
AND POSSIBLY A FEW TORNADOES MAY ACCOMPANY THIS THUNDERSTORM
CLUSTER.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO REPORT ANY
SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE IN
LOUISVILLE. SKYWARN SPOTTERS AND AMATEUR RADIO NETWORKS SHOULD BE
PREPARED FOR ACTIVATION, PARTICULARLY SATURDAY NIGHT.

SMALLCOMB

In the hours before

Local storm report, May 9, 3:10 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
410 PM EDT FRI MAY 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    CAMPBELLSBURG             KY   1.00 INCH HAIL
05/09/03   HENRY                          REPORTED BY LAW
                                          ENFORCEMENT.

RES
Local storm report, May 9, 3:21 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
421 PM EDT FRI MAY 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    BECKS MILL                IN   1.00 INCH HAIL
05/09/03   WASHINGTON                     REPORTED BY PUBLIC.

RES
Local storm report, May 9, 3:23 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
423 PM EDT FRI MAY 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    CHARLESTOWN               IN   1.75 INCH HAIL
05/09/03   CLARK                          REPORTED BY SPOTTER.

RES
Local storm report, May 9, 3:27 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
427 PM EDT FRI MAY 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    CHARLESTOWN               IN   1.75 INCH HAIL
05/09/03   CLARK                          REPORTED BY SPOTTER.

0410 PM    CHARLESTOWN               IN   1.75 INCH HAIL
05/09/03   CLARK                          FUNNEL CLOUD ALSO REPORTED
                                          BY PUBLIC.

0418 PM    CARDINAL HARBOR           KY   1.75 INCH HAIL
05/09/03   OLDHAM                         REPORTED BY LOCAL MEDIA
                                          METEOROLOGIST.

RES
Local storm report, May 9, 3:41 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
441 PM EDT FRI MAY 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    WICKLIFFE                 IN   WIND DAMAGE
05/09/03   CRAWFORD                       TREES DOWN WEST OF
                                          WICKLIFFE. REPORTED BY
                                          SPOTTER.

RES
Local storm report, May 9, 3:53 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
453 PM EDT FRI MAY 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    ENGLISH                   IN   WIND DAMAGE
05/09/03   CRAWFORD                       MEDIUM SIZED TREE LIMBS
                                          DOWN.

RES

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:02 PM ESTSevere Thunderstorm WarningLMKPerry43 min
May 8, 7:31 PM ESTTornado WarningLMKPerry29 min
May 9, 1:12 PM ESTSevere Thunderstorm WarningLMKOrange18 min
May 9, 1:35 PM ESTSevere Thunderstorm WarningLMKWashington35 min
May 9, 1:59 PM ESTSevere Thunderstorm WarningLMKOrange21 min
May 9, 2:13 PM ESTSevere Thunderstorm WarningLMKWashington32 min
May 9, 2:25 PM ESTSevere Thunderstorm WarningLMKDubois50 min
May 9, 2:49 PM ESTSevere Thunderstorm WarningLMKClark36 min
May 9, 3:05 PM ESTSevere Thunderstorm WarningLMKCrawford, Orange60 min
May 9, 3:15 PM ESTSevere Thunderstorm WarningLMKDubois30 min
May 9, 4:22 PM ESTFlash Flood WarningLMKCrawford, Harrison, Orange, Washington113 min

Nearby

Tornado Warnings in Indiana, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.